MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH MAGNETOM ALTEA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH MAGNETOM ALTEA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 11410371
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Burn(s) (1757); Full thickness (Third Degree) Burn (2696)
Date of Event 06/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred while operating the magnetom altea mr system.It was stated that a patient reported a skin burn seven days after an mr scan.The patient noted pain and blisters on the index knuckle and left forearm when he got in the car afterwards.Later it was diagnosed that the patient suffered a full thickness burn on the left forearm and a partial thickness burn on the right index knuckle.Both burns have a size like a knuckle.It was stated that the points of burn were touching each other during examination.
 
Additional Manufacturer Narrative
H3, h6: siemens healthineers completed the investigation of the reported event.Siemens healthineers experts analyzed the sar values based on the rfswd history list logfile because no dicom images were provided.However, it is unclear if the correct file was used, as the information in the logfile and the information from the questionnaire are not identical (logfile: 110 kg, 179 cm, feet-first examination / questionnaire: 100 kg, 180 cm, head-first examination).The sar values were below the limit of 2 w/kg during the whole examination.The complete examination of the patient¿s biceps lasted 31.6 min with an active scanning time of 23.9 min.No abnormality was found which would indicate a system malfunction.The complete measurement was performed in the normal operating mode.The sar values were within the limits defined by the mr safety standard (iec 60601-2-33), i.E., the maximum applied sar was 75.3% of the normal mode limit.The applied rf in this case should not represent a risk under normal circumstances and scan conditions.Furthermore, the patient absorbed 34.35 wmin/kg which is below the limit of 240 wmin/kg defined in the mr safety standard (iec 60601-2-33).The system was checked by a siemens service engineer and found to be in specification except for the ultraflex large 18 coil (material 11134335; serial (b)(6)), which is unlikely to be related to the current incident.The ultraflex large 18 coil was returned to our factory and inspected by our experts.They found several anomalies (e.G.Foramen was cracked, antenna b33/34 broken) but all safety relevant functions work as specified.In summary no hardware or software problem was found which would explain the reported burns on the patient¿s right index knuckle and left forearm.It was stated in the provided questionnaire that the patient¿s right index knuckle was touching the left forearm.Therefore, the root cause for the burn is a rf current loop which may generated when parts of the patient¿s body touch.This effect and the preventive measure are described in the magnetom family operator manual ¿ mr system and coils syngo mr xa51.Instructions given in the operator manual should always be followed including the correct patient positioning in order to avoid such incidents in the future.Always position the patient so that the patient¿s arms are aligned with the torso and ensure that hands, arms, and legs do not touch (minimum distance: 5 mm).Ensure that the minimum distance of 5 mm is maintained between patient and tunnel covering.To ensure distance, use positioning aids, e.G.Blankets made of linen, cotton, or paper, or dry material that is permeable to air.This complaint has been closed.No further action is deemed necessary.

Brand Name
MAGNETOM ALTEA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
henkestrasse 127
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd., mc 65-1a
malvern, PA 19355
4843234198
MDR Report Key20046046
Report Number3002808157-2024-00014
Device Sequence Number8043662
Product Code LNH
UDI-Device Identifier04056869230726
UDI-Public(01)04056869230726
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K232535
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number11410371
Device Catalogue Number11410371
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2024
Supplement Date Received by Manufacturer11/14/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date11/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown